New York, 2024

High Wind in New York, December 11, 2024

December 11, 2024 · NWS OKX · 5 events in 4 counties and zones

The pressure gradient tightened as a cold front approached from the west. This produced high winds over Southeastern New York early in the afternoon of December 11, 2022.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened as a cold front approached from the west. This produced high winds over Southeastern New York early in the afternoon of December 11, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 11, 12:42 PM EST, 18 minutes earlier.

Area forecast discussion, Dec 11, 12:42 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
1242 PM EST Wed Dec 11 2024

.SYNOPSIS...
A strong frontal system impacts the region into tonight.
A secondary cold front moves through Thursday, followed by
strong high pressure building over the region into the weekend.
A weakening disturbance approaches late in the weekend, before
another frontal system potentially impacts the area early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
For this update only primarily updated winds for the next few
hours as inland and western most locations across NE NJ have
been underachieving thus far with respect to wind speeds.
However, this changes over the next few hours, especially by the
afternoon. Radar shows a dry wedge between the rain activity.
Steadiest rain falls though far eastern areas and far western
areas initially. Eastern CT appears to be the region of primary
concern with respect to excessive rainfall and any flood threat.
All headlines are encapsulated below from previous discussion.

Active weather day across the Tri-State as a strong frontal system
impacts the area.

*Key Messages*

*A Flood Watch is in effect for southern CT from 1 pm this
 afternoon through 1 am Thursday.

*A High Wind Warning remains in effect for Long Island, and
 southeastern CT. A Wind Advisory remains in effect for the NYC
 metro, Southern Westchester, and southwestern CT 1 pm this
 afternoon through 10 pm this evening.

*Peak southerly winds 25 to 35 mph with gusts of 60 mph for Long
 Island and southeastern CT. Peak southerly winds 20 to 30 mph
 with gusts 45 to 50 mph in the Wind Advisory area. These winds
 likely occur in a 1 to 3 hour period this afternoon/early
 evening. Trees and power lines could blow down with possible
 power outages.

*Widespread moderate to locally heavy rain into early this
 evening. A few thunderstorms possible, especially
 afternoon/evening when a line of low topped convection
 organizes and sweeps across from around the NYC metro on east.

*Rainfall totals range from 2 to 3 inches. Locally higher
 amounts possible, especially across southern Connecticut and
 Long Island where 4 to 5 inches possible. Mainly minor urban
 and poor drainage flooding the main threat, but localized flash
 flooding possible. Some quickly responding rivers and streams
 could reach flood stage in southern Connecticut.

Anomalous, deep upper trough has dug down to the Gulf Coast
and becomes negatively tilted this afternoon while pivoting
towards the Middle Atlantic and northeast this evening. At the
surface, a warm front will lift to the north this morning. A
strong cold front will then approach into the afternoon with
deepening low pressure passing from the Middle Atlantic into New
England by this evening. The cold front should quickly race
offshore tonight with the low moving into southeastern Canada.

Two regions of moderate to locally heavy rain, one far east and
the other across western most areas initially as a relative dry
wedge works in and bisects the region. Some embedded bands of
heavy rain occur as deep subtropical moisture is fed northward
ahead of the trough and approaching frontal system. Moderate to
locally heavy rain continues this afternoon, but there may be a
brief min in coverage out east. There will also be a low topped
convective line developing just ahead of the cold front this
afternoon. The high-res CAMs have been consistent on this
developing as far west as the interior of NE NJ and Lower Hudson
Valley. The line will then quickly move east into the evening,
but should become a bit more organized as it passes east of the
NYC metro into S CT and Long Island due to the intense low level
jet (75-85 kt). Once the convective line moves east, trailing
stratiform rain will continue a few hours longer before the rain
ends. Dry conditions are expected to prevail late this evening
into the overnight.

There is a Flood Watch for southern CT in collaboration with
WFO BOX. 00z HREF probability matched mean (PMM) QPF in CT
ranges from 2 to 4 inches with some local areas 4 to 5 inches.
Where these highest amounts occur is still uncertain. Ensemble
river forecasts also indicate low potential for a few quicker
responding rivers to rise to near flood stage. Headwater
guidance indicating that 3 inches/6hr or 4 inches/12hr would be
sufficient for sufficient for some quicker responding
river/streams to reach minor flooding across Southern CT. The
dynamic storm system, organized low topped convection,
anomalously high PWATs, and intense low level jet/forcing also
support the Flood Watch. While there is potential for locally 4
to 5 inches in some spots on Long Island, mainly minor urban and
poor drainage flooding would be the more likely result.

The 75-85 kt llj overspreading the coast in the afternoon and
early evening, combined with only a weak low-level inversion,
will present potential for damaging wind gusts across LI and SE
CT, with wind advisory winds gusts for the remainder of the
coastal plain, including NYC. BUFKIT analysis and HRRR wind gust
potential continue supporting the ongoing high wind warning for
LI, coastal New Haven, and Middlesex and New London counties
for 55 to 60 mph gusts Gusts 45 to 50 mph look probable for the
next tier of counties inland. Winds will shift to the W with
cold frontal passage in the evening, and continue gusty with
cold advection (25-35 mph) much of the night. SPC has also
placed Long Island and SE CT in a slight risk for severe
thunderstorms with the aforementioned convective line. However,
similar potential is is covered within the high wind warning.

Temperatures will reach unseasonably warm levels in the lower
60s, potentially middle 60s in NE NJ, this afternoon. This will
be about 3 to 4 degrees below record highs for today's date.
Temperatures drop significantly behind the front tonight with
lower to middle 30s likely by day break Thursday. Gusty winds
and drying low levels overnight should allow any standing water
to evaporate, limiting black ice potential where temps do drop
below freezing inland.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Strong cold advection follows the cold frontal passage on
Thursday, with a secondary front moving through late in the
day. The parent low pressure deepens as it tracks into Quebec,
and surface high pressure begins to build in from the west. This
tightened pressure gradient will keep a strengthened flow in
place. The cold air aloft should allow mixing toward 850 mb,
keeping conditions blustery through the day with westerly gusts
25 to 35 mph. With 850 mb temps progged around -11C to -13C,
afternoon temperatures should only achieve the mid 30s inland to
the lower 40s near the coast. The gusty conditions will make it
feel like it is in the 20s. Conditions will remain dry under
mostly sunny skies.

Winds will begin to drop off Thursday night as the pressure
gradient relaxes and high pressure moves towards the east
coast. Lows will generally be in the low to mid 20s with some
upper teens inland.

The high pressure will strengthen as it settles over the
northeast on Friday. Most of the models have the high pressure
peaking around 1046-1048 mb over New England Friday night/Early
Saturday morning. Dry and cold conditions will continue during
this time with highs on Friday only in the 30s and nighttime
temperatures in the upper teens inland and lower to middle 20s
elsewhere.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
No changes were made to the forecast Saturday through next
Tuesday.

The strong 1046-1048 mb surface high passes just north
of the local Tri- State into Saturday, and the flow veers
around and becomes onshore by Sunday as the center slips into
the Canadian Maritimes. This will help nudge temperature up from
the 30s and 40s Saturday to the 40s and low 50s Sunday.
Increasing low level moisture with the flow should lead to a
good amount of lower clouds on Sunday as a weak mid level wave
and warm front approach, though it remains unclear if the
associated precip dissipates before reaching the area. Another
frontal system may move through early next week, but guidance
disagrees with timing and intensity. Kept PoPs capped at chance
(50%) for now until the picture becomes clearer, but at this
time the first few days of next week appear unsettled. Left
precip at rain and/or snow at this stage, but more likely would
be either all rain or perhaps a wintry mix well inland based on
soundings and warmer air moving in aloft.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
HIGH IMPACT EVENT FROM LATE MORNING INTO EARLY EVENING WITH
STRONG SFC WINDS AND LLWS...

A warm front has lifted north of the area. A strong cold front
will approach and move through this afternoon and evening.

Mainly IFR/LIFR cond attm, with bands of moderate to heavy
showers except through the afternoon. S winds continue to increase
this afternoon and early evening, with gusts up to 45 kt for
KEWR/KTEB/KHPN, 40 kt for KJFK/KBDR, and 45 kt for KISP/KGON.
Southerly LLWS also expected to continue at FL020 50-70 kt into
early evening.

Gradual improvement expected tonight after fropa, with winds
shifting W but still gusting 25-30 kt. Winds remains gusty
tomorrow under VFR conditions.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB)TAF Uncertainty...

AMD likely for changing conditions.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

Thursday: VFR. W winds 15-20G30kt.

Friday and Saturday: VFR.

Sunday: MVFR or lower cond possible with light rain and low
clouds, especially late.

Monday: MVFR possible in showers.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
No changes made to the marine headlines.

Low pressure and its associated cold front will impact the
waters into this evening. Southerly winds and ocean seas will
quickly increase and become Gales by midday. A strong low level
jet moves across this afternoon and early evening brining a
period of storm force winds on all waters except the NY Harbor.
Rough seas are expected with this system, up to 4-7 ft on the
Sound and 12-18 ft on the ocean late afternoon into tonight.
Westerly gales are expected tonight in the wake of the system,
mainly on the ocean and eastern Sound.

Gales are likely to continue through Thursday afternoon, mainly
on the ocean. Winds lower below 25 kt on all waters Thursday
night and ocean seas gradually lower from over 10 ft Thursday
morning, to under 5 ft by late Friday morning. Sub SCA
conditions then persist on all waters Friday into the weekend.

&&

.HYDROLOGY...
A widespread 2 to 3 inches of rainfall likely into this evening.
Locally 4 to 5" amounts are possible across southern Connecticut
and potentially up to 4 inches across portions of Long Island.
Rainfall rates should mainly be one quarter to one half inch per
hour, but heavier pockets of rain could reach around 1 inch per
hour. 1 inch+ per hour rates appear more likely to occur in a
narrow line of showers and embedded thunder this afternoon and
early evening, especially across southern Connecticut and Long
Island. The line will be quick moving which will limit the
duration of the heavier rainfall and flood potential. However,
headwater guidance indicating that around 3 inches/6hr or 4
inches/12hr would be sufficient for some quicker responding
river/streams to reach minor flood stage. A Flood Watch is in
effect this afternoon and evening across southern CT. Otherwise,
the primary threat from this rainfall will be minor urban and poor
drainage flooding. A localized occurrence of flash flooding
cannot be ruled out.

No other hydrologic impacts are expected Thursday through early
next week.

&&

.TIDES/COASTAL FLOODING...
While peak surge is expected to occur this afternoon and early
evening, water levels for most locations should once again
remain below minor flooding benchmarks. But with a gradual
windshift from southerly storm force to SW SCA just before or
during the time of evening high tide, potential for areas along
the southern bays of LI, south facing shoreline of twin forks,
and coastal CT to see minor coastal impacts from combo of
elevated water and splashover from wave action. This includes
the eastern Great South Bay as water levels may remain elevated
and could touch minor benchmarks as a strong southerly flow
switches to the southwest, preventing water from escaping the
bay quickly.

The combination of 10-15 ft breakers during the evening high
tide will cause widespread beach flooding and erosion.
Scattered area of dune base erosion, and localized washovers
possible for LI beaches where dunes protection is compromised.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ005-006-009.
     Flood Watch through late tonight for CTZ005>012.
     High Wind Warning until 10 PM EST this evening for CTZ007-008-
     010>012.
NY...Wind Advisory until 10 PM EST this evening for NYZ071>075-176-
     178.
     High Wind Warning until 10 PM EST this evening for NYZ078>081-
     177-179.
NJ...Wind Advisory until 10 PM EST this evening for NJZ006-104-106-
     108.
MARINE...Storm Warning until 10 PM EST this evening for ANZ331-332-335-
     340-345-350-353-355.
     Gale Warning until 6 AM EST Thursday for ANZ338.

&&

SYNOPSIS...DR/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...DR/DS
AVIATION...BR
MARINE...DR/DS
HYDROLOGY...DR/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 10, 4:38 PM EST, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
438 PM EST Tue Dec 10 2024

NJZ002-004-103-105-107-NYZ067>070-112145-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
438 PM EST Tue Dec 10 2024

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-006-009-NJZ006-104-106-108-NYZ071>075-176-178-112145-
Northern Fairfield-Northern New Haven-Southern Fairfield-Hudson-
Eastern Bergen-Eastern Essex-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
438 PM EST Tue Dec 10 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010>012-NYZ078>081-177-179-112145-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
438 PM EST Tue Dec 10 2024

...HIGH WIND WARNING IN EFFECT FROM NOON TO 10 PM EST WEDNESDAY...
...HIGH WIND WARNING IN EFFECT FROM NOON TO 10 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-112145-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
438 PM EST Tue Dec 10 2024

...STORM WARNING IN EFFECT FROM NOON TO 10 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-112145-
New York Harbor-
438 PM EST Tue Dec 10 2024

...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Southeast Suffolk

When
December 11, 1:00 PM EST to 2:00 PM EST
Where
Southeast Suffolk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The NY Department of Highways reported a downed tree on NY 27 eastbound in the area of Spring Close Highway in East Hampton at 127 PM Local Standard Time.

High Wind, Southwest Suffolk

When
December 11, 1:30 PM EST to 2:30 PM EST
Where
Southwest Suffolk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

NY Department of Highways reported a downed tree on Northern State Parkway eastbound at exit 42S, in Dix Hills, NY at 152 PM EST. All lanes were open, but the exit ramp was blocked.

High Wind, Northern Nassau

When
December 11, 1:30 PM EST to 2:30 PM EST
Where
Northern Nassau forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The Department of Highways reported a downed tree at 147 PM Local Standard Time on Long Island Expressway/I-495 in westbound at Exit 34 in North Hills, NY with 1 right lane of 4 lanes closed.

High Wind, Northwest Suffolk

When
December 11, 5:30 PM EST to 6:30 PM EST
Where
Northwest Suffolk forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A measured high wind gust of 60 mph was recorded at a mesonet station located in Stony Brook, NY (measurement taken at 159 feet above ground) at 614 PM Local Standard Time.

High Wind, Northwest Suffolk

When
December 11, 10:00 PM EST to 11:00 PM EST
Where
Northwest Suffolk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The public reported a large tree down on an SUV on Beverly Road in Lake Grove, NY at 1030 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222542, 1222543, 1222547, 1222545, 1222544.